Tennessee, 2008

Hail and Damaging Winds in Tennessee, March 19, 2008

March 19, 2008 · NWS OHX · 7 events in 6 counties and zones

Mainly several reports of straight line wind damage occurred in the Eastern Part of Middle Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Mainly several reports of straight line wind damage occurred in the Eastern Part of Middle Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 19, 8:09 AM CST, 5 hours 1 minute earlier.

Area forecast discussion, Mar 19, 8:09 AM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
909 AM CDT WED MAR 19 2008

.DISCUSSION...
PLAN FOR TODAY WILL BE TO ALLOW THE WIND ADVISORY OVER THE PLATEAU TO
EXPIRE AT NOON. CURRENTLY THE COLD FRONT STRETCHES ACROSS MIDDLE
TN...GENERALLY FROM NC MIDDLE TN SOUTHWESTWARD INTO FAR NORTHERN
MS. AREAS NORTHWEST OF THE FRONT ARE UNLIKELY TO SEE ANY SEVERE
WEATHER FOR THE REST OF TODAY. AREAS TO THE SOUTH ARE STILL UNDER
THE GUN ALTHOUGH STRONG OR SEVERE STORMS ARE NOT NOTED CURRENTLY.

WILL ISSUE A COUPLE OF UPDATES...THE FIRST ONE WILL GO OUT WITHIN
THE NEXT HOUR AND WILL CONCENTRATE ON REMOVING THE SEVERE WEATHER
THREAT FOR SOME ZONES. I MIGHT EVEN REDUCE POPS ALTHOUGH THE UPPER
SYSTEM IS STILL TO OUR WEST AND SHOWER ACTIVITY IS OCCURRING OVER
AR AND WESTERN TN. WILL LIKELY REDUCE POPS DOWN TO THE LIKELY
CATEGORY FROM CONDITIONAL AS THE DAY MOVES ON.

THE SECOND UPDATE WILL GO OUT AROUND NOON AS THE WIND ADVISORY
EXPIRES ACROSS THE PLATEAU.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL NOON CDT TODAY FOR TNZ010-011-031>034-065-
066-078>080.

&&

21

In the hours before

Special weather statement, Mar 19, 12:24 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
124 PM CDT WED MAR 19 2008

TNZ010-011-028-030>034-061>065-075-077-078-191930-
BEDFORD-CANNON-CLAY-COFFEE-DEKALB-FENTRESS-JACKSON-MARSHALL-OVERTON-
PICKETT-PUTNAM-RUTHERFORD-SMITH-WARREN-WHITE-WILSON-
124 PM CDT WED MAR 19 2008

...STRONG THUNDERSTORMS WERE AFFECTING BEDFORD...CANNON...CLAY...
COFFEE...DEKALB...FENTRESS...JACKSON...MARSHALL...OVERTON...
PICKETT...PUTNAM...RUTHERFORD...SMITH...WARREN...WHITE AND WILSON
COUNTIES...

AT 124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
GAINESBORO TO 7 MILES SOUTH OF WATERTOWN TO LEWISBURG...MOVING EAST
AT 45 MPH.

PEOPLE IN CANNON...CENTRAL MARSHALL...DEKALB...JACKSON...NORTHERN
BEDFORD...NORTHWESTERN COFFEE...NORTHWESTERN WARREN...NORTHWESTERN
WHITE...OVERTON...PICKETT...PUTNAM...SMITH...SOUTHEASTERN
RUTHERFORD...SOUTHEASTERN WILSON...SOUTHERN CLAY AND WESTERN FENTRESS
COUNTIES...INCLUDING THE CITIES OF CARTHAGE...MURFREESBORO...
GORDONSVILLE...LEWISBURG...GAINESBORO...CELINA...WOODBURY...BAXTER...
SMITHVILLE AND LIVINGSTON...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS. REPORTS OF DAMAGED OUTBUILDINGS AND SMALL TREES BLOWN
HAVE BEEN RECEIVED ALONG THIS LINE OF STORMS.

JLM

The radar

The Nashville radar (KOHX), 105 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Clay

When
March 19, 1:10 PM CST
Where
Clay County, Dale Hollow
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.550, -85.450

Trees were blown down near the fish hatchery near Dale Hollow Dam.

Thunderstorm Wind, Cannon

When
March 19, 1:26 PM CST
Where
Cannon County, 7 mi E of Woodbury
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.830, -85.955

Trees were blown down. Outbuildings collapsed. Some homes had roof damage.

Thunderstorm Wind, Putnam

When
March 19, 1:30 PM CST
Where
Putnam County, 4 mi NE of Cookeville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.211, -85.449

Trees were blown down on Gainesboro Highway.

Thunderstorm Wind, Putnam

When
March 19, 1:30 PM CST
Where
Putnam County, Baxter
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
36.150, -85.630

A metal and wood structure which measured 100 feet by 40 feet was leveled by strong thunderstorm winds. The building was used to house heavy equipment used by J. Fred Pippin Construction Co. on Highway 56.

Thunderstorm Wind, Dekalb

When
March 19, 1:35 PM CST
Where
Dekalb County, Smithville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.970, -85.850

Trees were blown down.

Thunderstorm Wind, Van Buren

When
March 19, 2:00 PM CST
Where
Van Buren County, 5 mi SE of Spencer
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
Law Enforcement
Coordinates
35.699, -85.407

Tree was blown down near Fall Creek Falls State Park.

Hail, White

When
March 19, 2:05 PM CST
Where
White County, 5 mi E of Sparta
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
35.930, -85.381

Penny size hail was observed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90331, 90333, 90336, 91414, 90334, 90339, 90338.